Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Type 2 diabetic, 65 yrs old, having numbness in hands and bottom of legs. Any thoughts ?

Hi my mother is type 2 diabetic. 65 years old with no history of hbp or hyperlipidemia. her A1c on her last exam was about 7.1 . she is taking metformine 500 mg tid.( not completly in compliance with her medication).In the past few weeks she is experiencing numbness on his hands and bottom part of her legs. Mostly numb and cold toes. Which has been better by heating pad and massage. Can u plz tell me what your thoughts are.
Asked On : Mon, 8 Apr 2013
Answers:  2 Views:  43
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
General & Family Physician 's  Response
Your mother seems to be suffering from peripheral neuropathy and the causes could be long standing diabetes or even a deficiency of VIT B12. 
VIT B12 deficiency is very common in people taking METFORMIN  and in vegetarians,specially vegans.
I advise you to get her injectable VIT B 12 for two weeks and see the response.
Failure to respond to injectable VIT B12 would indirectly confirm that symptoms are most likely due to diabetic peripheral neuropathy.

Although there has been considerable advances in the understanding behind the development of neuropathy but their treatment has been limited.
Along with a meticulous and tight control of blood sugar levels,treatment is aimed at reducing pain and other associated symptoms.
This is achieved by use of antidepressants like DULOXETIN ,use of anticonvulsant like PREGABALIN and a long acting opioid like TAPENTADOL.
You must discuss with your doctor to use these drugs singly or in different combinations.
I hope it helps.
Answered: Mon, 8 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Cardiologist Dr. Anantharamakrishnan's  Response
Hi friend,
Welcome to Health Care Magic

She needs assessment to exclude peripheral vascular disease...examination and Doppler studies help
Peripheral neuropathy too could be confirmed / documented...
Heating pad may be harmful - with reduced sensation, may end up in injury.
Strict control of diabetes / with added Anti-depressants, anti-convulsants and/or vitamins help)

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Mon, 8 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor